Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 295, NWS Wichita, KS

July 10, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2002, 5:51 PM CDT for Sedgwick County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 5:51 PM CDT (22:51 UTC)
Expired
Jul 10, 2002, 6:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:54 PM CDTThunderstorm Wind 61 EWichita, KSSemi-trailer overturned at K96 and 199th St. West.
Jul 10, 5:55 PM CDTThunderstorm Wind 52 EColwich, KS
Jul 10, 5:55 PM CDTThunderstorm Wind 52 EBentley, KSTrees downed.
Jul 10, 5:55 PM CDTThunderstorm Wind 56 EBentley, KSPivot irrigation unit damaged.
Jul 10, 6:00 PM CDTThunderstorm Wind 52 EColwich, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KICT 102251
SVRICT
KSC173-102345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT HOPE...OR ABOUT 18 MILES SOUTHEAST
  OF HUTCHINSON...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ANDALE AROUND 600 PM CDT...
  NEAR GARDEN PLAIN AROUND 610 PM CDT...
  NEAR GODDARD AROUND 615 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 645 PM CDT.

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 4:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED JUL 10 2002

TNGT:
SCT TSTMS GOING ONCE AGN ALG SFC CONVERGENCE BOUNDARIES. ATMOS
RATHER UNSTABLE WITH TRIPLE DIGIT HEAT AND 60-70 DEWPTS.  SUSPECT
STORMS WL DIMINISH AFT SUNSET...BUT STILL POTENTIAL FOR LINGERING/
ELEVATED STORMS OVNGT. SUSPECT TRUE FNT MAY HANG UP ACRS THE NRN
SXNS TNGT...ALTHO OUTFLOW/S/ WL BE MUCH FARTHER S.

THU-THU NGT:
GIVEN BASICALLY ZONAL FLOW AND COMPLEX THAT WL LKLY DVLP OVR IA
TNGT...SUSPECT FNT WL HANG SOMEWHERE IN THE MIDDLE OF THE FCST AREA.
IN FACT WNDS ACRS THE S SHUD TURN S AS OUTFLOW BNDRY WASHES OUT.
DEPENDING ON CLDS...TEMPS COULD BE EVEN WARMER...SPCLY ACRS THE S
AHD OF THE FNT.  TSTMS DURG THE AFT SHUD PUSH FNT THRU MOST OF AREA
DURG THE EVENING.  HOWEVER WITH POTENTIAL FOR  TSTMS IN THE EVE ACRS
THE S.  JUST NOW SURE EXACTLY WHERE FNT/PCPN WL BE AT 00Z.

FRI:
FNT SHUD BE OUT OF THE AREA IF CURRENT MODEL RUNS ARE CORRECT.
BELIEVE MRF/AVN IS TOO COOL AND LEANED TWRD THE ECMWF 850 TEMP
/1000-500 THICNESS VALUES.

SAT-SUN:
TEMPS/THICKNESSES FM 00Z MRF AND LTST ECMWF QUITE SIMILAR THIS
PERIOD...AND GENERALLY SUPPORT GOING FCST.  ONLY MINOR TWEAKS MADE.

MON-WED:
VRY LTL IF ANY AGREEMENT WITH ENSEMBLES DURG THIS PD.  THE PROBLEM
STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US
TROF.  SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE LURKING IN
THE FCST AREA...MORE LIKELY IN SE KS.  THIS MIGHT LEAD TO SCT
AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT
TO PUT PCPN IN FCST ATTM.  WL CONT A GRADUAL WARMING TREND THRUT THE
PD.

FCSTID =HOWERTON
ICT   70  90  65  86 /  40  30  20  10
HUT   69  90  65  87 /  30  20  10   5
EWK   69  89  64  86 /  30  20  10   5
EQA   69  89  64  85 /  40  20  20  10
WLD   72  92  66  86 /  40  30  20  10
RSL   66  89  64  89 /  20  10  10   5
GBD   67  89  65  89 /  20  20  10   5
SLN   66  88  64  87 /  30  10  10   5
MPR   69  89  64  86 /  30  20  10   5
CFV   71  90  65  85 /  40  40  30  10
CNU   69  88  64  84 /  40  30  20  10
K88   68  88  64  84 /  40  30  20  10

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:04 PM CDTSevere Thunderstorm WarningICTRice56 min
Jul 10, 4:28 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
Jul 10, 5:33 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson57 min
Jul 10, 5:36 PM CDTSevere Thunderstorm WarningICTReno54 min
Jul 10, 6:50 PM CDTSevere Thunderstorm WarningICTCowley55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.